Log in
AF Association
16,408 members19,522 posts

New to Forum , diagnosed with Afib newly

Hi Everyone

I was diagnosed with Afib in February 2018, but I have had it for 2 years , finally went to hospital when I was on episode

My episode lasts 24 hours, they get slow down by the next day morning or noon until revert back to normal at evening

I was prescribed Concor 5 mg morning and baby aspirin afternoon , I was also put on simvastatin 20 mg at night before sleep. I started taking these meds but didnt feel the need for concor , so I reduced it to quarter of a tablet as I felt that my hear rate went very low, with quarter of a tablet my heart rate went into good average 60-70 BPM and continued like this

Concor is doing good job, no side effects from it or from Simvastatin whatsoever

How do I go about quitting taking Concor ? Heard about Magnesium, Potassium and Taurine what about those , and how do I know that those can help me instead of concor

This is so far what happens and hope someone enlighten me about it further

Thanks

9 Replies
oldestnewest

Hello Woundbird and welcome to the forum. In the UK, Concor is called Bisoprolol and is commonly used for controlling AF. Are you from the USA, because aspirin is no longer recommended for AF due to the increased risk of bleeding. Are you familiar with the CHADsVASC scoring system which is used to assess the need for anti coagulation. Lots of information available about that on the AF Association webpage.

Most, if not all members of the forum are fellow AF sufferers, but we are not medically trained therefore we cannot encourage members to come off prescribed medication. It is good to hear that your medication is working well with no side effects and many might say, if it ain’t broke, why mend it, but many here champion the benefits of supplements, but I also think you need to be careful if you are thinking of substituting for your medication. Not only does Bisoprolol lower your heart rate, it also reduces blood pressure which might be important too.

I don’t use supplements, but I’m not anti either, many here I’m sure will share their knowledge and experiences. Can I also suggest you check out the mass of information available on the AF Association webpage and you could also take a look at a whole range of videos on YouTube produced by Dr Sanjay Gupta, a well known and respected EP/Cardiologist here in the UK....hope this helps for starters!

2 likes
Reply

Thanks Flapjack I checked my CHADsVASC and result was 0 if what I did was right , am still continuing with Concor quarter MG and cholesterol meds , not taking aspirin for sometime now as what I read regarding its recommendation recently for Afibs

I have an appointment in July and will see what Dr says about meds, etc

1 like
Reply

Concor is more normally known as bisoprolol and is a beta blocker to slow your heart when in AF, How low is a moot point,. many people find that bisoprolol does slow them down to the point that they feel like they are wading through treacle but there are other drugs which may be used

As I am sure that you know the greatest risk if you have AF is stroke (five times normal risk) and I have to tell you that here in UK aspirin is not recommended for stroke prevention in this condition. Further, it still has the potential to cause harm (stomach irritation) for no real benefit. You should be properly assessed for stroke risk and if appropriate prescribed anticoagulant so please check out your CHADS2VASC2 score and discuss with your doctor.

Please also go to AF Association website and read all you can ( you can also check your own Chads score there too) as knowledge is power.

Supplements can be beneficial as can life style changes, particularly weight loss ( BMI sub25) reduction or elimination of alcohol, reducing stress. reducing meat and processed foods, curbing over exercise, etc have all been shown to reduce the AF burden but you should not change your drug regime without discussion with your doctor.

3 likes
Reply

Pre-concor I have had many blood pressure checks , never was told that mine was off , so I guess it was ok not the best but acceptable range, maybe was like 128/70 , now its a bit lower

Regarding excersice , yes I do sport, jogging, cycling, light weight lifting , so am covered in that part, just basic fitness to keep things in shape and healthy

Thanks for ur help

Reply

Welcome to the forum! The times I've been told to stop bisoprolol have been different ways each time - stopping immediately 6 weeks after ablation, and weaning off over 3 months after an earlier ablation! Sorry I'm not much help!

1 like
Reply

Thanks , appreciate your support

Reply

Supplementing potassium is not recommended, as too much can be fatal. Better to eat potassium-rich foods eg bananas.

Magnesium is highly recommended, and magnesium taurate is particularly beneficial for those of us with heart problems. Search on here (using the searchbox at the top right of the screen) for details about taking magnesium.

In particular don't use magnesium oxide (very little is absorbed), don't take so much you get diarrhea (then you will lose potassium and other essential electrolytes as well), and make sure you have good kidney function, as the body needs to be able to get rid of any excess via the kidneys.

Supplements can be taken while taking the Concor, and should help you to improve your general health to a point where less Concor is needed. You can then discuss decreasing the amount you take with your doctor.

Improving your diet will also help, along with the other suggestions made by BobD above eg minimise sugar intake, cut out processed foods including margarine, and cut down red meat, whilst increasing fruit and veg intake.

Reply

Will discuss supplementation with magnesium turate with my dr when I go to appointment , until then I will be following a clean diet as much as possible, staying away from red meat, reducing salt intake ,etc

I have a 89% kidney function , so am stage 2 CKD which I checked earlier this year so my kidney function isnt great but still ok and I take rowatinex for dissolving kidney stone which might effecting my kidney function, thats why I am really taking my time in meds, and try as much as possible to stay away

Maybe discuss this with my urology before going supplementation road ?

Thanks for letting me know

Reply

Reading your 2nd paragraph suggests your episodes are starting in the evening/night time.

Are you possibly eating too late/too heavily near to bed time? If so it is possibly putting a strain on your system/heart in trying to deal with it.

Reply

You may also like...